Alert archive / Montana / Wind Chill Warnings in 2024

Wind Chill Warning 2, NWS Missoula, MT

January 13, 202411 counties in Montana

NWS Missoula, MT issued this wind chill warning at Jan 13, 2024, 12:17 PM MST for 11 counties in Montana. It took effect at Jan 13, 2024, 2:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 12:17 PM MST (19:17 UTC)
In effect from
Jan 13, 2024, 2:00 PM MST
Expired
Jan 14, 2024, 11:00 AM MST
In force
21 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 2 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS45 KMSO 131917
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1217 PM MST Sat Jan 13 2024

MTZ001>003-141800-
/O.NEW.KMSO.WC.W.0002.240113T2100Z-240114T1800Z/
Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission
Valleys-
1217 PM MST Sat Jan 13 2024

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...

* WHAT...Extreme cold expected. Wind chills as low as 45 below zero.

* WHERE...Polson, Flathead Lake, Polebridge, Highway 56 Bull Lake 
  Road, Essex, Highway 37 Eureka to Libby, Highway 2 Kalispell to 
  Libby, Highway 83 Bigfork to Swan Lake, Highway 93 Eureka to 
  Whitefish, Marias Pass, Flathead Valley, Mission Valley, and Bad 
  Rock Canyon.

* WHEN...Until 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

&&

$$

MTZ004>007-043-141800-
/O.NEW.KMSO.WC.W.0002.240113T2100Z-240114T1800Z/
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
1217 PM MST Sat Jan 13 2024

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...

* WHAT...Extreme cold expected. Wind chills as low as 45 below zero.

* WHERE...Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, 
  Lower Clark Fork Region, Missoula/Bitterroot Valleys, and 
  Potomac/Seeley Lake Region.

* WHEN...Until 11 AM MST Sunday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

&&

$$

IDZ008-141800-
/O.CON.KMSO.WW.Y.0006.240114T0300Z-240114T1800Z/
Lower Hells Canyon/Salmon River Region-
1117 AM PST Sat Jan 13 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING 
TO 10 AM PST SUNDAY...

* WHAT...Snow expected. Total snow accumulations up to one inch.

* WHERE...White Bird Grade and Highway 95 Slate Creek to Riggins.

* WHEN...From 7 PM this evening to 10 AM PST Sunday.

* IMPACTS...Travel could be affected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Jan 13, 2:19 AM MST, 9 hours 58 minutes earlier.

Area forecast discussion, Jan 13, 2:19 AM MST, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
219 AM MST Sat Jan 13 2024

.DISCUSSION...Winds have subsided and the threat has changed from
dangerous wind chills to extreme cold temperatures. With multiples
hours of cooling potential left this morning a few locations have
already unofficially set daily low temperature records. Although
temperatures appear to have stabilized, with continued calm winds
and clear skies, a few more degrees of cooling is possible.

A wave will slide southwest of the Northern Rockies overnight once
again creating a gradient and reinitializing northeast winds.
Dangerous wind chills return Sunday morning for western Montana until
winds subside again during the afternoon. Along with wind chills
an area of light snow develops Sunday from US-95 south of
Whitebird Hill ID, the southern Clearwater Mountains, and
southern portions of Lemhi County ID. Very light accumulations up
to an inch are possible.

Moderation of the Arctic air mass will begin Monday. With a ridge
of high pressure expected to build over the region, valley cold
pools will begin to develop. The question is how quickly Pacific
moisture overrunning valleys on Wednesday will erode these cold
pools. Accumulating snow is looking more probable for all on
Wednesday.

&&

.AVIATION...Very cold temperatures will continue to affect ground
operations at area terminals. This air mass is very dry and clouds
have diminished across the region expect for a small area of
clouds around KMSO at approximately 4000 - 5000 feet AGL or ridge
height of mountains to the north of the terminal. High clouds
increase late Saturday as a northeast gradient redevelops. Winds
will likely remain light but dangerous wind chills will return to
western Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory until 11 AM MST this morning for
     Bitterroot/Sapphire Mountains.

     Wind Chill Warning until 11 AM MST this morning for
     Butte/Blackfoot Region...Flathead/Mission Valleys...
     Kootenai/Cabinet Region...Lower Clark Fork Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.

     Wind Chill Warning until 5 AM MST early this morning for West
     Glacier Region.

     Winter Weather Advisory until 11 AM MST this morning for
     Flathead/Mission Valleys.

ID...Wind Chill Advisory until 11 AM MST /10 AM PST/ this morning for
     Eastern Lemhi County...Northern Clearwater Mountains...
     Orofino/Grangeville Region...Southern Clearwater
     Mountains...Western Lemhi County.

&&

In the hours before

Local storm report, Jan 13, 8:33 AM MST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
833 AM MST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Extreme Cold     2 NW Kalispell          48.21N 114.33W
01/13/2024  M-36 F           Flathead           MT   Trained Spotter

&&

KS
Local storm report, Jan 13, 9:35 AM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
935 AM MST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     Extreme Cold     3 NNE Stevensville      46.55N 114.06W
01/13/2024  M-40 F           Ravalli            MT   NWS Employee

&&
Local storm report, Jan 13, 9:42 AM MST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
942 AM MST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Extreme Cold     Polebridge              48.77N 114.28W
01/13/2024  M-49 F           Flathead           MT   Mesonet

            Mesonet station POLM8 Polebridge.

1200 AM     Extreme Cold     12 ENE Libby            48.47N 115.32W
01/13/2024  M-48 F           Lincoln            MT   Mesonet

            Mesonet station LDWM8 12.2 E Libby.

0800 AM     Extreme Cold     Potomac                 46.88N 113.57W
01/13/2024  M-46 F           Missoula           MT   CO-OP Observer

            CO-OP Observer station POTM8 Potomac.

0520 AM     Extreme Cold     3 SSE Butte             45.97N 112.50W
01/13/2024  M-45 F           Silver Bow         MT   ASOS

            ASOS station KBTM Butte-mooney Ap.

0530 AM     Extreme Cold     3 WSW Georgetown        46.19N 113.30W
01/13/2024  M-44 F           Granite            MT   Mesonet

            Mesonet station MTGTL 2.7 W Georgetown (MT
            DOT).

0700 AM     Extreme Cold     5 SSE Finn              46.70N 112.66W
01/13/2024  M-44 F           Powell             MT   Mesonet

            Mesonet station MTAVN 5.2 SE Finn (MT DOT).

0815 AM     Extreme Cold     7 N Helmville           46.97N 112.97W
01/13/2024  M-43 F           Powell             MT   Mesonet

            Mesonet station MTHLM 7.1 N Helmville (MT
            DOT).

1215 AM     Extreme Cold     4 NW Marion             48.14N 114.72W
01/13/2024  M-41 F           Flathead           MT   Mesonet

            Mesonet station BOOM8 3 NW Marion.

0845 AM     Extreme Cold     5 S Elliston            46.49N 112.42W
01/13/2024  M-41 F           Powell             MT   Mesonet

            Mesonet station FW8329 Elliston.

0915 AM     Extreme Cold     1 SSE Greenough         46.90N 113.42W
01/13/2024  M-41 F           Missoula           MT   Mesonet

            Mesonet station MTGRN 1.1 SE Greenough (MT
            DOT).

0804 AM     Extreme Cold     4 E Bigfork             48.07N 113.99W
01/13/2024  M-40 F           Flathead           MT   Mesonet

            Mesonet station BGFRK 4 E Bigfork.

0600 AM     Extreme Cold     14 WNW Seeley Lake      47.27N 113.76W
01/13/2024  M-39 F           Missoula           MT   Mesonet

            Mesonet station NFJM8 17.8 S Condon
            (SNOTEL).

0815 AM     Extreme Cold     1 ESE Garrison          46.52N 112.79W
01/13/2024  M-39 F           Powell             MT   Mesonet

            Mesonet station LBFM8 0.9 E Garrison (R2)
            (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
            (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
            (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
            (R2) (R2) (R2) (R2) (R2) (R2) (R2).

0815 AM     Extreme Cold     Creston                 48.19N 114.13W
01/13/2024  M-39 F           Flathead           MT   Mesonet

            Mesonet station CRSM Creston (AGRIMET).

0830 AM     Extreme Cold     3 SSE Salmon Prairie    47.59N 113.76W
01/13/2024  M-39 F           Missoula           MT   Mesonet

            Mesonet station MTSWN Swan Lake South Mt-83
            Mp 47.

0845 AM     Extreme Cold     4 NNW Racetrack         46.34N 112.77W
01/13/2024  M-39 F           Powell             MT   Mesonet

            Mesonet station DRLM 4.0 N Racetrack
            (AGRIMET).

&&
Local storm report, Jan 13, 9:57 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
957 AM MST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Extreme Cold     8 SSE Libby             48.28N 115.48W
01/13/2024  M-38 F           Lincoln            MT   Mesonet

            Mesonet station GW1942 LIBBY.

0800 AM     Extreme Cold     11 NNW Yaak             48.98N 115.82W
01/13/2024  M-38 F           Lincoln            MT   Mesonet

            Mesonet station GVRM8 11.0 NW Yaak (SNOTEL).

0810 AM     Extreme Cold     1 E Hamilton            46.25N 114.13W
01/13/2024  M-38 F           Ravalli            MT   AWOS

            AWOS station KHRF 1 E Hamilton.

0615 AM     Extreme Cold     4 NNW Opportunity       46.15N 112.87W
01/13/2024  M-36 F           Deer Lodge         MT   AWOS

            AWOS station K3U3 3 NW Opportunity.

0745 AM     Extreme Cold     2 SE Whitefish          48.39N 114.31W
01/13/2024  M-36 F           Flathead           MT   Mesonet

            Mesonet station DVI04720 Whitefish.

0754 AM     Extreme Cold     6 WNW Kalispell         48.24N 114.42W
01/13/2024  M-36 F           Flathead           MT   Mesonet

            Mesonet station KLSPW 5 WNW Kalispell.

0915 AM     Extreme Cold     Essex                   48.28N 113.61W
01/13/2024  M-36 F           Flathead           MT   Mesonet

            Mesonet station MTESX Essex (MT DOT).

1212 AM     Extreme Cold     2 E Seeley Lake         47.18N 113.44W
01/13/2024  M-35 F           Missoula           MT   Mesonet

            Mesonet station SEEM8 Seeley Lake.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:16 PM MSTWinter Weather AdvisoryMSOFlathead, Lake, Sanders18 hr

Nearby

Wind Chill Warnings in Montana, 2024Every wind chill warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.